New Mexico, 2017

Hail in New Mexico, June 5, 2017

June 5, 2017 · NWS ABQ · 1 event in 1 county or zone

A dome of high pressure established itself over southwestern New Mexico while moist, low-level southeasterly flow shifted westward across eastern New Mexico beneath the high. Scattered to numerous showers and thunderstorms developed around the high terrain of central New Mexico then propagated eastward into the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dome of high pressure established itself over southwestern New Mexico while moist, low-level southeasterly flow shifted westward across eastern New Mexico beneath the high. Scattered to numerous showers and thunderstorms developed around the high terrain of central New Mexico then propagated eastward into the plains. These storms organized into a squall line that moved across the plains into west Texas. The strongest storm produced penny size hail around Farley. Many other parts of eastern NM saw strong wind gusts between 40 and 50 mph, pea to dime size hail, and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 2:27 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 5, 2:27 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 PM MDT Mon Jun 5 2017

.SYNOPSIS...
Low level moisture will continue to seep under the upper level ridge
through Wednesday. Showers and thunderstorms are expected to continue
daily through Wednesday, with the potential for at least a few strong
or severe storms each day across the eastern plains. Storm coverage
should increase daily across the west as well, but a mix of wet and
dry storms will be the rule. Drier conditions will begin to move in
on Thursday and moreso Friday and over the weekend. Dry and windy
conditions look to return Saturday and Sunday.

&&

.DISCUSSION...
Showers and thunderstorms have erupted along and just east of the
central mountain chain this afternoon. This storms are expected to
continue to roll off the high terrain toward the southeast through
the evening. LAPS analysis is showing between 500 and 1000 J/KG of
CAPE (locally higher) which will allow for a few storms to produce
hail up to the size of quarters. Strong and gusty winds will also be
a threat from these storms. Meanwhile, west of the central mountain
chain, a few storms developed early this afternoon which have since
dissipated and sent out outflow boundaries. These outflow boundaries
will continue to collide, but the lack of moisture is limiting
additional thunderstorm development.

Overnight, the storms should sent a boundary westward through the
gaps of the central mountain chain which will help moisten low
levels to the ContDvd.

On Tuesday, conditions look to be even more conducive for strong to
severe storms across eastern NM, and a few more storms across the
west thanks to the low level moisture influx. Increasing moisture
across the plains will allow for CAPE values btw 500-1500 J/KG, and
wind shear will increase as well. Like today, expect storms to
develop along or just east of the Central Mtn Chain, then roll off
the mountains toward the southeast. Another boundary should surge
westward on Tuesday evening, again replenishing moisture across the
Rio Grande Valley and points westward.  The moisture is expected to
make it at least to the ContDvd again, if not further. Then on
Wednesday, rinse and repeat. Strong to severe storms will return to
the plains, with a mix of wet and dry storms across the west. The
amount of severe weather will depend on how worked over the
atmosphere will be from the day prior, and how many debris clouds
there are.

Thursday will begin the transition into drier weather. The upper
level ridge that moisture has been seeping under will begin to break
down allowing dry air to move in from the west. That said, still
looks like there will be a fair amount of shower and thunderstorm
activity across southern and eastern portions of the state. Could
see a strong storm or two as well.

Drier air will push further into the state on Friday, limiting
thunderstorm chances further. Isolated storms are not out of the
question.  If the moisture is slower to move out, could see a bit
more storm coverage.

Over the weekend, dry southwesterly flow will move over NM. Dry and
windy conditions will return to the Land of Enchantment. Critical
fire weather conditions will be possible, discussed in more detail
below.

34

&&

.FIRE WEATHER...
Low level flow is becoming more east/southeast across eastern NM
today while an upper high consolidates over southwestern NM. This is
allowing for increased coverage of showers and storms along and east
of the central mt chain today. Storms will move southeast and be
capable of brief rain with gusty, erratic outflow winds. The main
focus for strong storms will be over eastern NM thru this evening.
This will allow outflows to push west through gaps in the central mt
chain tonight, and lead to better moisture for Tuesday as far west
as the ContDvd. Coverage Tuesday will likely increase again and
force another moisture surge farther west to the Arizona border
through Wednesday. The northwest plateau will be the more likely
location to remain dry with fair to poor recoveries and hot temps
through this period. Temps elsewhere will trend slightly cooler with
improving overnight recoveries. Precip amounts between one half inch
and one inch may cover a widespread area of eastern NM while more
spotty footprints of wetting rainfall impact western NM.

Changes will begin Thursday as the upper high breaks down into
northern Mexico while an upper trough takes shape along the west
coast. Shower and storm coverage will focus more into southern and
eastern NM while humidities trend much drier west of the Cont Dvd,
particularly over the northwest plateau. Overnight recoveries may
even become poor by Friday morning. Models continue to advertise a
stronger push of west/southwest flow aloft with the approaching
upper trough Friday. Flow aloft increases even more Saturday and
Sunday with potential for critical fire wx conditions, particularly
across central and western NM. Models have been consistent with deep
mixing, warmer temps, unstable conditions, single digit minimum
humidity values, and poor to fair recoveries. Green up and recent
rains may play a role in holding off on issuance of any red flag
warnings for eastern NM during this fire growing pattern.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Moist southeast low level flow over eastern NM moving westward
beneath an upper ridge over western NM will set the stage for an
active afternoon and evening east of the Rio Grande Valley. SHRA/
TSRA developing over the central high terrain at 18Z will move S/SE
near 15kt and merge into clusters over eastern NM thru 00Z. Any
direct hits will produce strong outflow winds, brief MVFR vsbys
with brief heavy rain, and perhaps some hail. These storms will
force gap winds into the Rio Grande Valley aft 02Z, which may
become strong for a couple hours, especially at KABQ. Even a few
SHRA may develop along this boundary as it surges through the
valley. Precip will taper off to a mid level cloud deck overnight.
Another active day is on tap Tuesday.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  92  54  92 /   5   5   5   0
Dulce...........................  46  85  44  84 /   5  10  10  10
Cuba............................  52  87  51  88 /  10  20  30  10
Gallup..........................  46  89  46  89 /   5  10   5   5
El Morro........................  44  84  44  85 /   5  10  10  10
Grants..........................  48  88  49  88 /   5  10  10  10
Quemado.........................  57  85  58  85 /   5  10  10  10
Glenwood........................  51  94  49  93 /  10  10   5   5
Chama...........................  43  78  43  79 /  20  30  20  30
Los Alamos......................  60  79  57  79 /  30  40  40  30
Pecos...........................  49  79  48  80 /  40  40  50  30
Cerro/Questa....................  47  77  46  77 /  40  40  40  40
Red River.......................  40  70  39  71 /  50  60  50  50
Angel Fire......................  39  70  37  71 /  50  60  50  50
Taos............................  47  80  44  80 /  30  30  40  30
Mora............................  47  74  46  75 /  50  60  50  40
Espanola........................  60  85  57  85 /  20  20  20  20
Santa Fe........................  58  82  55  82 /  30  30  50  20
Santa Fe Airport................  55  86  53  85 /  20  20  30  20
Albuquerque Foothills...........  64  90  62  89 /  10  20  30  10
Albuquerque Heights.............  66  91  63  90 /  10  10  30  10
Albuquerque Valley..............  64  92  62  91 /  10  10  20  10
Albuquerque West Mesa...........  63  91  61  91 /  10  10  20  10
Los Lunas.......................  62  93  60  93 /  10  10  20  10
Rio Rancho......................  63  91  62  90 /  10  10  20  10
Socorro.........................  61  94  61  93 /  10  10  20  20
Sandia Park/Cedar Crest.........  50  86  51  86 /  20  20  40  20
Tijeras.........................  57  88  56  87 /  10  20  40  20
Moriarty/Estancia...............  51  85  51  85 /  20  30  30  20
Clines Corners..................  53  80  52  80 /  30  50  50  30
Gran Quivira....................  56  86  55  85 /  10  30  40  20
Carrizozo.......................  62  88  61  88 /  10  20  40  20
Ruidoso.........................  50  80  51  79 /  30  50  50  40
Capulin.........................  49  77  49  75 /  50  60  60  50
Raton...........................  49  80  48  79 /  40  60  50  40
Springer........................  46  81  46  80 /  40  60  50  40
Las Vegas.......................  50  77  48  78 /  40  60  50  40
Clayton.........................  55  81  55  80 /  30  60  60  40
Roy.............................  50  79  51  80 /  40  60  60  40
Conchas.........................  59  85  58  84 /  40  50  60  30
Santa Rosa......................  56  85  56  84 /  40  50  60  30
Tucumcari.......................  59  87  59  86 /  40  50  60  30
Clovis..........................  60  84  59  83 /  20  30  60  30
Portales........................  61  85  61  84 /  30  30  60  30
Fort Sumner.....................  61  86  61  85 /  40  40  60  30
Roswell.........................  64  90  65  89 /  20  20  60  20
Picacho.........................  58  84  58  85 /  30  30  60  30
Elk.............................  54  81  55  82 /  20  40  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

34
Hazardous weather outlook, Jun 5, 3:32 AM MST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Mon Jun 5 2017

NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong storms are likely this afternoon and evening between the
Central Mountain Chain and the Texas border, especially across the
Northeast Highlands/Plains where hail to the size of nickels and
winds gusts to near 55 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are possible Tuesday afternoon and evening east of the
Central Mountain Chain, where the main threats will be hail of one
inch in diameter or greater and strong wind gusts of 58 mph or
greater. The main threat area will be along and east of a Raton to
Clines Corners to Ruidoso line.

More strong to potentially severe storms are possible Wednesday
afternoon and evening, mainly south of Interstate 40 and east of
Interstate 25.

.SPOTTER INFORMATION STATEMENT...

Contact local law enforcement or the National Weather Service to
report hail size, wind speeds and any damage that may be related to
severe storms.

11

In the hours before

Special weather statement, Jun 5, 2:38 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
338 PM MDT MON JUN 5 2017

NMZ515-527-528-052215-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Raton
Ridge/Johnson Mesa-
338 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 415
PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Cimarron, or 22 miles southwest of Raton, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of central Colfax
County.

&&

LAT...LON 3672 10495 3682 10482 3670 10458 3653 10481
TIME...MOT...LOC 2137Z 318DEG 12KT 3675 10482

44
Special weather statement, Jun 5, 2:48 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
348 PM MDT MON JUN 5 2017

NMZ526-539-052215-
Eastern Lincoln County-South Central Mountains-
348 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 415
PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jicarilla, or 17 miles northeast of Carrizozo, moving southeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Jicarilla and White Oaks.

&&

LAT...LON 3381 10581 3384 10580 3394 10566 3377 10540
      3358 10564
TIME...MOT...LOC 2148Z 318DEG 12KT 3383 10568

44
Special weather statement, Jun 5, 2:59 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
359 PM MDT MON JUN 5 2017

NMZ527-528-530-052230-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
359 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Farley, or 24 miles southwest of Des Moines,
moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Farley.

&&

LAT...LON 3658 10431 3664 10409 3636 10393 3629 10425
TIME...MOT...LOC 2159Z 343DEG 15KT 3655 10418

44
Special weather statement, Jun 5, 3:33 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT MON JUN 5 2017

NMZ527-528-530-052300-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
433 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Farley, or 23 miles southwest of Des Moines, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Farley.

&&

LAT...LON 3653 10423 3660 10402 3637 10384 3627 10415
TIME...MOT...LOC 2233Z 336DEG 11KT 3650 10410

44
Special weather statement, Jun 5, 3:49 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT MON JUN 5 2017

NMZ523-533-539-052315-
Eastern Lincoln County-Guadalupe County-Central Highlands-
449 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...
SOUTHWESTERN GUADALUPE AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 515
PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Corona, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Duran.

&&

LAT...LON 3443 10553 3452 10534 3434 10514 3420 10542
TIME...MOT...LOC 2249Z 328DEG 8KT 3442 10539

44
Special weather statement, Jun 5, 4:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
515 PM MDT MON JUN 5 2017

NMZ533-539-052345-
Eastern Lincoln County-Guadalupe County-
515 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN GUADALUPE COUNTIES UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Vaughn, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln and southwestern Guadalupe Counties.

This includes Highway 285 between Mile Markers 177 and 194.

&&

LAT...LON 3413 10508 3440 10530 3452 10515 3435 10489
      3428 10489
TIME...MOT...LOC 2315Z 320DEG 11KT 3441 10519

44

The radar

The Cannon AFB radar (KFDX), 195 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
June 5, 4:15 PM MST to 4:16 PM MST
Where
Colfax County, Farley
Measured
0.75 in hail
Reported by
Public
Coordinates
36.350, -104.040

Penny size hail in Farley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692226.